Spectral resolution

From Encyclopedia of Mathematics
Jump to: navigation, search
The printable version is no longer supported and may have rendering errors. Please update your browser bookmarks and please use the default browser print function instead.

spectral function, resolution of the identity

A monotone mapping $P(\cdot)$ from the real line into the set of orthogonal projectors on a Hilbert space, which is left-continuous in the strong operator topology and satisfies the conditions $$ \lim_{t \rightarrow -\infty} P(t) = 0 \ ;\ \ \ \lim_{t \rightarrow +\infty} P(t) = I \ . $$ Every self-adjoint (i.e. taking self-adjoint values) strongly countably-additive Borel spectral measure $E(\cdot)$ on the line defines a spectral resolution by the formula $P(t) = E((-\infty,t))$, and for every spectral resolution there is a unique spectral measure defining it.

The concept of a spectral resolution is fundamental in the spectral theory of self-adjoint operators: By the spectral decomposition theorem (cf. Spectral decomposition of a linear operator), every such operator has an integral representation $\int_{-\infty}^{\infty} t dP(t)$, where $P(t)$ is some spectral resolution. An analogous role in the theory of symmetric operators is played by the concept of a generalized spectral resolution, which is a mapping from the real line into the set of non-negative operators that satisfies all the conditions imposed on spectral resolutions, except that the values need not be projectors. Every generalized spectral resolution can be extended to a spectral resolution on a larger space (Naimark's theorem).


[1] N.I. Akhiezer, I.M. Glazman, "Theory of linear operators in Hilbert space" , 1–2 , Pitman (1981) (Translated from Russian) Zbl 0467.47001
[2] M.A. Naimark, "Self-adjoint extensions of the second kind of a symmetric operator" Izv. Akad. Nauk SSSR Ser. Mat. , 4 : 1 (1940) pp. 53–104 (In Russian) (English abstract) Zbl 0025.06402
How to Cite This Entry:
Spectral resolution. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by V.S. Shul'man (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article